Tennessee, 2011

Hail and Damaging Winds in Tennessee, August 18, 2011

August 18, 2011 · NWS OHX · 5 events in 2 counties and zones

Scattered thunderstorms moved southward out of Kentucky during the afternoon and evening hours. A few storms became severe with wind damage and large hail reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$1,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered thunderstorms moved southward out of Kentucky during the afternoon and evening hours. A few storms became severe with wind damage and large hail reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 18, 1:03 PM CST, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 18, 1:03 PM CST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
203 PM CDT THU AUG 18 2011

.DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

MAIN FORECAST QUANDARIES...ASSOCIATED IMPACT OF NWLY UPPER LEVEL
FLOW...TEMPS.

AS FOR TONIGHT...WOULD NOT BE SURPRISED TO SEE SOME ISO TSTMS
ACROSS PORTIONS OF THE MID STATE...ESPECIALLY THE CUMBERLAND
PLATEAU REGION THRU THE EARLY EVENING HRS. OTHERWISE...EXPECT
MOCLR TO PTCDLY SKIES FOR MOST OF THE REMAINDER OF THE NIGHT.
A WEAK SHORTWAVE IN NWLY FLOW ALOFT IS EXPECTED TO APPROACH THE
NRN HALF OF THE MID STATE LATE TONIGHT...RESULTING IN ENOUGH
INCREASED INSTABILITY TO SUPPORT ISO TSTMS ACROSS NRN PORTIONS OF
THE AREA TOWARD DAYBREAK. WITH INCREASING CLOUD COVERAGE COMING IN
LATE...AND LIGHT SLY FLOW EXPECTED AT BEST...WILL UNDERCUT BOTH
GFS/NAM MOS VALUES...AND GO WITH LOWS CLOSER TO SEASONABLE NORMS
FOR THIS TIME OF YEAR. LOWS WILL BE AROUND 70...MID 60S CUMBERLAND
PLATEAU REGION.

AS FOR FRI...AS WITH MOST NWLY UPPER LEVEL FLOW REGIMES...IT CAN BE
HARD TO PLACE CONVECTIVE DEVELOPMENT ACROSS A WIDE AREA FOR CERTAIN...
WITH SUBTLE SHORTWAVE PASSAGES...ALONG WITH DIURNAL HEATING INFLUENCES...
AND AIRMASS MOISTURE CONTENT...PLAYING KEY ROLES. CONSENSUS MODEL
SOLUTIONS HOWEVER ARE SHOWING A SHORTWAVE PASSAGE ACROSS THE MID STATE
DURING THE MORNING AND ALSO DURING THE LATER AFTERNOON HRS. WITH WEAK
FRONTAL BOUNDARY REMAINING TO OUR N...MID STATE SHOULD PERHAPS EXPERIENCE
A LITTLE BIT MORE SLY WIND AND MOISTURE FLOW...RESULTING IN THESE
ISO TSTMS DEVELOPING WITH AFTERNOON HIGH TEMPS IN THE MID 90S...UPPER 80S
ACROSS THE CUMBERLAND PLATEAU REGION.

AS FOR FRI NIGHT...LOOKS LIKE BEST POTENTIAL FOR ISO SHWRS/TSTMS ACROSS
CNTRL AND ERN PORTIONS OF THE MID STATE...WITH THE POTENTIAL FOR SCT
SHWRS/TSTMS ACROSS NRN PORTIONS OF THE CUMBERLAND PLATEAU...AS THIS
LOOKS LIKE THE AREA WITH THE BEST POTENTIAL OF EXPERIENCING IMPACTS
FROM SUBTLE SHORTWAVE PASSAGES IN THE FLOW. WITH EXPECTING A LITTLE BIT
MORE CLOUDINESS FRI NIGHT AS COMPARED TO TONIGHT...WILL GO WITH OVERNIGHT
LOWS IN THE LOWER 70S...UPPER 60S CUMBERLAND PLATEAU REGION.

AS FOR SAT...SOME MODEL DISCREPANCIES ON WHETHER SHORTWAVE PASSAGES IN
NWLY FLOW WILL CONTINUE...OR IF FLOW WILL BECOME MORE ZONAL IN NATURE...
OR HAVE SOME SLIGHT RIDGING CHARACTERISTICS. WITH THIS IN MIND...WILL
CONTINUE WITH ISO TSTMS THRU THE DAY...A GENERAL VARIABLE CLOUDINESS TREND
PER POSSIBLE SHORTWAVE PASSAGES...AND CONTINUE WITH AFTERNOON HIGH
TEMPERATURE VALUES AROUND 5 DEGREES HIGHER THAN CLIMATOLOGICAL NORMS FOR
THIS TIME OF YEAR...WITH AFTERNOON HIGHS CONTINUING IN THE MID 90S...
UPPER 80S CUMBERLAND PLATEAU REGION.

AS FOR THE REMAINDER OF THE FORECAST PERIOD...LOOK FOR A WEAK COLD
FRONT TO PUSH THRU THE MID STATE ON SUN...AND THIS...LIKE MORNING
DISCUSSION STATED...WILL BE THE BEST CHANCE FOR DEEPER MOISTURE
ACROSS THE MID STATE AND CHANCE SHWRS/TSTMS FROM SUN THRU MON.
NWLY FLOW WILL AGAIN BE PREDOMINATELY ESTABLISHED THRU NEXT WEEK...
AND JUST CAN NOT RULE OUT ISO TSTMS THRU THE ENTIRE PERIOD...AS
AGAIN...SUBTLE SHORTWAVE PASSAGES WILL CONTINUE IN NWLY FLOW ALOFT
WITH DIURNAL INFLUENCES...AND OVERALL AIRMASS MOISTURE CONTENT...
ALSO PLAYING KEY ROLES. AFTERNOON HIGHS WILL BE AROUND OR IN THE
LOWER 90S...MID TO UPPER 80S CUMBERLAND PLATEAU REGION. OVERNIGHT
LOWS WILL BE IN THE MID 60S TO LOWER 70S...LOW TO MID 60S ACROSS
THE CUMBERLAND PLATEAU REGION.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      70  95  72  94 /  20  20  20  20
CLARKSVILLE    67  94  70  93 /  20  20  20  20
CROSSVILLE     63  88  68  87 /  20  20  20  20
COLUMBIA       70  95  72  95 /  20  20  20  20
LAWRENCEBURG   70  95  71  95 /  20  20  10  20
WAVERLY        68  95  71  95 /  20  20  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Aug 18, 4:00 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT THU AUG 18 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Aug 18, 2:07 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
307 PM CDT THU AUG 18 2011

TNZ006-007-182030-
MONTGOMERY-ROBERTSON-
307 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND ROBERTSON
COUNTIES...

AT 302 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 11 MILES NORTHEAST OF GUTHRIE...OR 18 MILES
NORTHWEST OF SPRINGFIELD...MOVING SOUTHEAST AT 10 MPH.

PEOPLE IN NORTHEASTERN MONTGOMERY AND NORTHWESTERN ROBERTSON
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

AT THIS TIME...THIS THUNDERSTORM IS EXPECTED TO PRODUCE HALF INCH
SIZE HAIL...AND WINDS AROUND 40 MPH IN MONTGOMERY AND ROBERTSON
COUNTIES. HOWEVER...IF THE STORM REMAINS SEVERE...A WARNING FOR
STRONGER WINDS WILL NEED TO BE ISSUED.

LAT...LON 3655 8665 3643 8702 3659 8726 3665 8723
      3665 8712 3666 8668

13

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Robertson

When
August 18, 2:40 PM CST
Where
Robertson County, 0.45 mi SSE of Barren Plain
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.594, -86.916

One tree was blown down along Highway 161.

Thunderstorm Wind, Robertson

When
August 18, 2:40 PM CST
Where
Robertson County, Cedar Hill
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Crop damage
$1,000
Reported by
Public
Coordinates
36.550, -87.000

Shingles were blown off an outbuilding and crops were blown down.

Hail, Maury

When
August 18, 5:45 PM CST
Where
Maury County, 2 mi N of Mt Pleasant
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.559, -87.200

Thunderstorm Wind, Maury

When
August 18, 5:45 PM CST
Where
Maury County, 2 mi N of Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.559, -87.200

A trained spotter estimated a wind gust of 60 mph.

Thunderstorm Wind, Maury

When
August 18, 6:15 PM CST
Where
Maury County, 5 mi SE of Mt Pleasant
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
35.479, -87.137

Trees were blown down southeast of Mount Pleasant.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342074, 342075, 342076, 342077, 342078.